First dose of MTX and side effects

Hi, I started MTX yesterday 7.5mg, woke a few times in the night feeling very dizzy and nauseous. Was woken at 7am with acid reflux burning throat, I take omeprazol for this. Since getting up I have had very bad diarrhea, just had cup of coffee, but nothing to eat yet, gone straight through (sorry too much info ). Should I report this to GP or can I just take Imodium to stop the diarrhea.

Will try sipping water so I don't dehydrate and see what happens once I eat something.

I have folic acid to take, should I take that now or later?

Sorry for the graphic post, just feeling a bit yuk.


Last edited by

11 Replies

  • Hi Sorry you are feeling yuk, many people have side affects when they first take MXT, and it usually settles down but I would talk to your consultant or nurse about it and folic acid isn't usually taken on the day you take MXT, hope you feel better soon xx

  • Thanks Nellysgran, I did take it yesterday should start folic acid today. Will let Rheumy nurse know on Thursday, as this is the next day they are available.


  • Maybe you do need something in your stomach to settle as well. Yoghurt and honey or digestive or ginger biscuits. They say to take folic acid the day after mtx. These effects are horrible. In my experience they will go, you need to persist. ANd perhaps take mtx on a day when you can take it easy the following day? The side effects are horrible, but I've been off mtx since the beginning of the year and would love to be back on it.

  • Thanks Cathie for your comments, I have been able to eat some breakfast and all seems to be ok at the moment. Still feel light headed and nauseous, have taken my folic acid so,hope that helps, also feel really tired. Might just have a nap this afternoon.


  • Tiredness is part of the whole thing too. Its not nice, but worth persisting with mtx. There's research going on because they think that it protects against osteo as well as rheumatoid arthritis. I've certainly found both are worse since I came off mtx. Good luck and I hope you're feeling a bit improved soon

  • Hi Cathie, had a nap and was able to eat a little lunch, feel a little better.

    Hope the research is positive as I have both too. Will hopefully kill two birds with one stone so to speak.


  • Look at arthritis research uk website - there are some encouraging developments even on the OA front which was always a bit more tricky I think. Since I've had this horrible disease I've really found naps helpful. Try to keep them down to about 20 mins as I read somewhere that was the most refreshing amount.

  • Hello

    If you had your Mxt yesterday you need to start your folic acid today. If you are having problems overnight have words with your RA Nurse or GP tomorrow, your acid reflux is a separate problem in understand.

    Good Luck


  • Hi Bob, I have taken my Folic Acid today, feel a little better.

    Never had reflux wake me up before, thought it may have had something to do with the MTX, will keep an eye on it though.

    Thanks for your help anyway.


  • I take my mtx in the evening with a substantial supper, then an early bed about an hour later. Followed this advice from someone on here and find this works for me. I was told to take my folic acid 3 days after my mtx though. Strange we all seem to be given different instructions about this one.

  • Hi shasmac, I was advised to take it 1 hour after meal, and start Folic Acid the next day, 1 per week, but after speaking to Rheumy nurse she advised I could take the Folic Acid for up to 6 days if I had side affects.

    Had diarrhoea again this morning, but this could be my Metformin for my diabetes as well, not sure.

    Will keep an eye on it all and ring nurse tomorrow.


You may also like...